Results 1 to 1 of 1
07-30-2013, 10:35 AM #1
- Join Date
- Aug 2012
- Merced, CA 95348-1422
- Blog Entries
Safety Alert: Mefloquine Hydrochloride: Label Changes - Risk of Serious Psychiatric &
Mefloquine Hydrochloride: Drug Safety Communication - Label Changes Due To Risk of Serious Psychiatric and Nerve Side Effects
AUDIENCE: Infectious Disease, Emergency Medicine, Psychiatry, Pharmacy, Patient
ISSUE: FDA is advising the public about strengthened and updated warnings regarding neurologic and psychiatric side effects associated with the antimalarial drug mefloquine hydrochloride. A boxed warning, the most serious kind of warning about these potential problems, has been added to the drug label. FDA has revised the patient Medication Guide dispensed with each prescription and wallet card to include this information and the possibility that the neurologic side effects may persist or become permanent. The neurologic side effects can include dizziness, loss of balance, or ringing in the ears. The psychiatric side effects can include feeling anxious, mistrustful, depressed, or having hallucinations.
Neurologic side effects can occur at any time during drug use, and can last for months to years after the drug is stopped or can be permanent. See the Drug Safety Communication for more information, including a data summary.
BACKGROUND: Mefloquine hydrochloride is indicated for the treatment of mild to moderate acute malaria caused by mefloquine-susceptible P. falciparum and P. vivax, and prevention of malaria infections by P. falciparum (including chloroquine-resistant P. falciparum) and P. vivax. It was previously marketed under the brand name Lariam; however, the Lariam product is not currently marketed. Generic mefloquine products are available in the US.
RECOMMENDATION: Patients, caregivers, and health care professionals should watch for these side effects. When using the drug to prevent malaria, if a patient develops neurologic or psychiatric symptoms, mefloquine should be stopped, and an alternate medicine should be used. If a patient develops neurologic or psychiatric symptoms while on mefloquine, the patient should contact the prescribing health care professional. The patient should not stop taking mefloquine before discussing symptoms with the health care professional.
[07/29/2013 - Drug Safety Communication - FDA]
By Budget101 in forum Deals-n-StealsReplies: 0Last Post: 04-17-2012, 07:30 AM
By Budget101 in forum Deals-n-StealsReplies: 0Last Post: 09-18-2011, 07:40 AM
By budget in forum RecallsReplies: 0Last Post: 04-15-2011, 10:30 PM
By FreebieQueen in forum FreebiesReplies: 0Last Post: 11-28-2009, 10:03 AM